Signs of A Drug Overdose And What To Do If One OccursWhat to look for when you suspect a drug overdose.
Did you ever hear in your groups you frequent that a person or friend died of a drug overdose?
Or you might have heard and in the headlines on the news that some celebrity dies from overdosing on a drug. Yes, this is common these days and can start from addiction.
Addiction to drugs and alcohol has become a very common problem these days. But one thing is a fact when there is an addiction an overdose from drugs or alcohol can be close. We see a lot of cases in our community in which the person has died of an overdose from drugs or alcohol. Whether it was accidental or not is a different case but the main thing is why a drug overdoses and what causes a person to overdose.
You can overdose on almost anything, alcohol, drugs like opiates, sedatives, pain meds, etc.
Controlling and quick intervention in these situations is critical. This one starts with addiction and ends with death. A lot of studies have been conducted over the years and most of them revealed that the person who has suffered from an overdose of substances has been suffering from some mental health disorder. In most cases, it is found that the individual has been dealing with some crisis that caused them to take an excessive dose of antidepressants, or opiates, or any other drugs that give you euphoric feelings.
To get a bit more into the topic lets see what is an overdose on drugs or alcohol:
What Does Overdosing Mean?
According to science and in terms of healthcare providers ”overdosing is taking too much of a substance in your system. The substance could be any type of drug”. It could be OTC drugs, sedative drugs, prescription drugs, legal or illegal drugs.
Also the overdoing could be completely accidental. Many times though the individual can be suffering from a mental health crisis and is looking for a way out.
Overdosing with drugs or alcohol can lead to very serious medical complications and if not treated immediately the individual can die.
If you know that you have a person that suffers with opiate misuse disorder, make sure you keep Narcan readily available in your house. -Tim Francis
IF YOU SUSPECT A OPIOID OVERDOSE CONTACT 911 NOW!!!
Drugs That Can Be Involved in Overdose
Drugs that are most commonly involved in overdosing comprise of the opioid class of narcotics. Narcotics are the most common drugs that have been found involved in overdose cases. Aside from that pain-relieving medications, sedatives, meds containing alcohols, antidepressants, antipsychotics are also involved as they also contain some chemicals in them that cause euphoric sensations.
Sign of Overdosing
Sometimes we misinterpret the signs of overdoing with the sign of high alcohol consumption. People think that the person is drunk and they just leave the person like that. But it could be an overdose. Signs and the symptoms of overdosing could be:
- Loss of consciousness
- Breathing problems: shallow or maybe erratic(in server opioid cases of an overdose a barrel chest may occur)
- Slow heartbeat
- Dilation or constriction of pupils
- Severe Tremors or Sezuires
- Difficulty in balance
- Delirium and hallucinations
These all are the signs and symptoms of overdosing on drugs. If you see any of the signs or the person is not responding then it is better to immediately CALL 911 so they can take them to the hospital.
Measures to Take If A Overdose Happens
The management of the drug overdose mostly depends upon knowing what type of drug the person took, how much they took, and when they took the drug. If you get to know all these factors then managing the patient could be effective.
IF YOU SUSPECT A OPIOID OVERDOSE CONTACT 911 NOW!!!
If you have Narcan available use it immediately. Seconds matter when it comes to an opiate or opioid overdose. It may take more than one application. If they are still not responsive after 45 seconds use the next dose of Narcan. Repeat until emergency medical help arrives.
A medical professional will plan out the strategy on the term of the above factors and take the following measures:
Immediately clear the respiratory problems of the patient. Either clear the airway so the patient can breathe on his own or apply a breathing tube.
Activated charcoal is the best measure if for some reason you cannot take the patine to the hospital. They will immediately make them swallow the activated charcoal. This will act in the digestive system as the absorbent of the drug and will prevent any more damaging effects.
Vomiting is also an effective measure. They may induce vomiting in the patient and in this way the drugs come out and further problems can be stopped.
IV fluids should be given to the patient for a speedy recovery as it helps in removing the drug out of the system.
Pumping the stomach can also help as it may cause emesis and the patient may throw up the drug of his system.
Antidote drugs should be given immediately for the drug overdose as they act as antagonists of the drugs. For example, naloxone or Narcan can be used for a heroin overdose. So it is an antagonist of opiates.
Prevention of Overdose
Preventing an overdose is necessary and for that, you have to be careful and mindful about a lot of things.
Firstly, properly store your drugs especially if you have someone in your house who is addicted to alcohol or drugs. It is better that the drugs are out of their reach.
Secondly, if you have kids at home or some who is mentally unstable then keeping the drugs away from them is necessary. No matter what type of drugs you have, OTC, pain med, syrups, or prescription meds, just keep them away. As kids are always curious about things and due to curiosity you can face life-threatening problems.
Thirdly, if you use prescription drugs use them as the doctor directed. Take the dosage according to the regimen directed and do not try to just start taking doses according to your own ideas. If it is required to take the medication twice a day be mindful that the gap between the first and second dose.
Drug and alcohol overdose in Florida is a big problem these days. If you do not take care of the problem of addiction and substance use disorder then you can face a big loss. So always take care of your loved ones and be mindful of what they are doing and what they are taking.
Miracles Recovery Center utilizes a variety of treatment modalities to meet our patients needs...
Subscribe For Weekly Motivation
- In-patient or outpatient rehabilitation
- Sober living homes
- Addiction treatment medications
- Addiction education
- Various therapy treatments
- Relapse prevention
- Peer support groups
- Aftercare programs
While it is rare that drinking moderate amounts of alcohol is harmful, seeing your dad, son, or friend drowning in alcohol can be distressingly painful.The devastating effects of drinking alcohol goes beyond the drinkers and perpetuate whole families. The economic...
Every year, America has a gathering of families in November called Thanksgiving. Thanksgiving can be a hard time for a lot of people though. When in early recovery from addiction, an individual can feel alone and like they destroyed everything. Especially when they...
When Rock Bottom Hits.34, living under a bridge while the rain pours down around holding tight onto a bottle of vodka. That bottle was the last friend that would stick around. I was desperate. I had to do something. Either I was going to walk into traffic, or I needed...
Why is this so hardToday is the 3rd day of waking up, throwing up, and shaking. Sweating through my clothes. I haven’t slept and I’m starting to doubt I can do this. One fix is all I need. This will stop the pain and sickness. But I want to stop. It’s destroyed...